Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 5:03 PM CDT for Wright County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2012, 5:03 PM CDT (22:03 UTC)
- Expired
- Aug 23, 2012, 5:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
County Wright County, MN
The radar
The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:04 PM CDT | HAIL 0.5 | Cokato, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
355
WWUS83 KMPX 232203
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU AUG 23 2012
MNZ059-232230-
WRIGHT-
503 PM CDT THU AUG 23 2012
...THUNDERSTORMS MOVING INTO WRIGHT COUNTY THROUGH 530 PM CDT...
AT 500 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTHEAST OF HUTCHINSON...OR 18 MILES SOUTHWEST
OF BUFFALO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COKATO.
SMITH LAKE.
RASSAT.
LAT...LON 4517 9381 4497 9415 4498 9423 4500 9426
4517 9426 4532 9406
TIME...MOT...LOC 2203Z 226DEG 18KT 4508 9418
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 4:05 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 23, 4:05 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 405 PM CDT THU AUG 23 2012 .DISCUSSION... OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES INTO THE CENTER OF THE U.S. TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY. SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING. A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING 850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME THUNDERSTORM DEVELOPMENT. NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE. && .AVIATION.../18Z TAF ISSUANCE/ CONVECTION HAS ALREADY BEGUN ACROSS WC MN EARLY THIS AFTN WHICH IS LIKELY THE BEGINNING OF AN ACTIVE AFTN...ESPECIALLY EARLY AT RWF/STC...THEN TRANSITIONING TO THE E/SE LATE THIS AFTN/EVENING. KEPT TIMING CLOSE TO AN EXPERIMENTAL PRODUCT THAT ILLUSTRATES THE HIGHER PROBABILITY OF CONVECTION BASED ON SPECIFIC PARAMETERS ACROSS RWF/STC BETWEEN 18-22Z. ANYWAY...THE INITIAL CONVECTION ACROSS WC MN WILL LIKELY MOVE N/NE DURING THE EARLY AFTN...THEN AFT 20Z...A LINE OF CONVECTION WILL MOST LIKELY DEVELOP ACROSS SW MN...AND BEGIN TO MERGE WITH THE CONVECTION TO THE N. THIS WILL LEAD TO HIGHER PROBABILITIES OF TSRA AT RWF/STC THRU 22Z...THEN MSP/RNH AFT 23Z. AXN WILL LIKELY BE TOO FAR NW FOR ANY WIDESPREAD CONVECTION. ALTHOUGH THERE COULD BE VCSH OR +SHRA IN THE SW PART OF THE TAF AREA. WINDS WILL BE GENERALLY FROM THE S/SW THIS AFTN...AND GUSTY FOR RWF. EXPECT A DECREASE DURING THE EVENING...THEN INCREASING ONCE AGAIN AFT 15Z/24. ALTHOUGH FG/IFR CIG POTENTIAL IS POSSIBLE AT STC/RWF DURING THE EARLY MORNING HRS...KEPT CIGS VFR...WITH ONLY IFR VSBYS. TIMING AND HOW WIDESPREAD THE VSBYS/CIGS BECOME IS LOW. MSP...A LINE OF CONVECTION WILL LIKELY DEVELOP W/SW OF THE TERMINAL SITE UNTIL AFT 23Z...THEN BECOMING NUMEROUS TO WIDESPREAD BETWEEN 23-02Z. CONFIDENCE IS FAIRLY HIGH FOR TSRA...BUT TIMING REMAINS THE PROBLEM ALONG WITH HOW LOW TO TAKE VSBYS. WILL CONTINUE WITH VFR CIGS...AND A TEMPORARY PERIOD OF MVFR VSBYS. THIS WILL LIKELY CHG BASED ON HIGH WIDESPREAD THE CONVECTION GETS WEST OF MSP. WINDS WILL BE GENERALLY FROM THE SW/S DURING THE NEXT 24-30 HRS...WITH A FEW GUSTS ARND 20 KTS THIS AFTN. KMSP... /OUTLOOK FOR KMSP/ FRI...VFR TSRA/SHRA EAST OF THE TERMINAL SITE. SAT...VFR EARLY...BECOMING VFR WITH TSRA/SHRA BY LATE IN THE DAY OVERNIGHT. SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA EAST OF TERMINAL SITE AFT 18Z. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SPD/JLT
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 251 PM CDT THU AUG 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 242000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 251 PM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS WEEKEND IS ALSO LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. SPD
In the hours before
Special weather statement, Aug 23, 11:30 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 AM CDT THU AUG 23 2012
MNZ055>057-231715-
CHIPPEWA-KANDIYOHI-SWIFT-
1130 AM CDT THU AUG 23 2012
AT 1127 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
APPLETON TO 7 MILES SOUTHEAST OF DANVERS TO 4 MILES EAST OF DE GRAFF.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BENSON
MURDOCK.
DE GRAFF.
DANVERS.
BENSON.
SUNBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4541 9578 4540 9529 4540 9494 4512 9520
4512 9552 4515 9598
TIME...MOT...LOC 1630Z 246DEG 28KT 4519 9595 4522 9561
4525 9536
SPDSpecial weather statement, Aug 23, 12:30 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1230 PM CDT THU AUG 23 2012 MNZ047-048-055-231830- POPE-STEVENS-SWIFT- 1230 PM CDT THU AUG 23 2012 AT 1228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BENSON TO 25 MILES SOUTHWEST OF MORRIS. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. MORE STORMS WERE DEVELOPING SOUTH OF GLENWOOD. HAIL UP TO PENNY SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CLONTARF. GILCHRIST. SEDAN. DANVERS. BENSON. MORRIS. GLENWOOD. STARBUCK. LAKE MINNEWASKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. IF ON OR NEAR LAKE MINNEWASKA...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 4568 9515 4526 9539 4527 9611 4564 9618 TIME...MOT...LOC 1728Z 225DEG 20KT 4540 9538 4533 9604 TDK
Local storm report, Aug 23, 1:45 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
145 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 5 S HANCOCK 45.43N 95.81W
08/23/2012 E0.88 INCH STEVENS MN PUBLIC
HAILED FOR TEN MINUTES.
&&
TDKLocal storm report, Aug 23, 2:20 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 6 SSW HANCOCK 45.41N 95.84W
08/23/2012 E1.00 INCH STEVENS MN PUBLIC
HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN
AND BEANS.
0110 PM HAIL 7 SSW HANCOCK 45.40N 95.85W
08/23/2012 E1.00 INCH SWIFT MN PUBLIC
HAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN
AND BEANS.
&&
TDKSpecial weather statement, Aug 23, 2:49 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT THU AUG 23 2012
MNZ041-042-048-049-055-057-232030-
DOUGLAS-KANDIYOHI-POPE-STEARNS-SWIFT-TODD-
249 PM CDT THU AUG 23 2012
...THUNDERSTORMS MOVING WEST CENTRAL AND CENTRAL MINNESOTA...
AT 246 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES SOUTH OF GLENWOOD...OR 27 MILES SOUTHWEST OF
SAUK CENTRE. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.
HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GILCHRIST.
SEDAN.
BROOTEN.
NEW LONDON.
PADUA.
ELROSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4576 9530 4578 9475 4528 9476 4531 9535
4548 9546
TIME...MOT...LOC 1949Z 245DEG 20KT 4543 9528Special weather statement, Aug 23, 5:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT THU AUG 23 2012
MNZ059-232230-
WRIGHT-
503 PM CDT THU AUG 23 2012
...THUNDERSTORMS MOVING INTO WRIGHT COUNTY THROUGH 530 PM CDT...
AT 500 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES NORTHEAST OF HUTCHINSON...OR 18 MILES SOUTHWEST
OF BUFFALO. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COKATO.
SMITH LAKE.
RASSAT.
LAT...LON 4517 9381 4497 9415 4498 9423 4500 9426
4517 9426 4532 9406
TIME...MOT...LOC 2203Z 226DEG 18KT 4508 9418
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:16 AM CDT | Special Weather Statement | MPX | Swift | 29 min |
| Aug 23, 11:30 AM CDT | Special Weather Statement | MPX | Swift | 45 min |
| Aug 23, 12:30 PM CDT | Special Weather Statement | MPX | Pope, Stevens, Swift | 60 min |
| Aug 23, 1:07 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 53 min |
| Aug 23, 2:49 PM CDT | Special Weather Statement | MPX | Pope | 41 min |
| Aug 23, 2:50 PM CDT | Areal Flood Advisory | MPX | Pope, Stevens, Swift | 3 hr |
| Aug 23, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 54 min |
| Aug 23, 6:31 PM CDT | Special Weather Statement | MPX | Isanti, Kanabec, Mille Lacs | 44 min |
| Aug 23, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 44 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.